Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

What causes rebound nasal congestion after stopping Otrivin?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2006
Answered : 1096 Questions
I have been using otrivin for approx nine months. Initially, I started to use it when sick with a cold or a bout of hay fever. However, I started to use it more and more and now I "have to use it" just to breath. It's a real issue. Presently, I am off sick from work with a cold . I saw my Doctor and she diagnosed a sinus infection , I told her about the otrivin use and the problems that I was having . She gave me a steroid spray "apo-mometasone" 50 mg and a script for amoxicillin 500 mg. She told me to cut way back with the otrivin and to stop it completely. I have stopped inhaling the otrivin completely in my right nostril ( the most impacted one) and have used the otrivin three times in 24 hours in my left nostril. I am now on day two. And will continue on with this with this plan until my right nostril "comes back to life " and then cut out the otrivin completely in the left nostril. Could you give me some feed back on this . Thanks
Posted Sun, 16 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Hariom Sharma 26 minutes later
Brief Answer: your doctor is absolutely right. Detailed Answer: Hi Mam, I have gone through your query; it suggests that your doctor is absolutely right. Your doctor most probably diagnosed correctly and started the medicine as your disease. For your kind information he/she stop the otrivin because if you use this drug more than seven days then this medicine can become less effective if used excessively. In addition, nasal congestion may come back (rebound congestion) when you stop using the medicine if you use it for too long. If you have any doubt, I will be available for your query. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor